Holidaymakers are being warned about the long-lasting allergy effects henna tattoos can cause after the death of a mum-of-two who later had a reaction to hair dye.
Estate agent Julie McCabe, 38, went into a coma in October 2011 after she suffered a massive allergic reaction to a chemical in her L'Oreal dye and she died a year later.
An inquest this week heard how her reactions to her hair dye worsened after she got a black henna tattoo on holiday in Dubai four years earlier. WORDS: PA
Coroner Geoff Fell heard expert evidence which said the tattoos contained massive amounts of paraphenylenediamine (PPD) - the chemical in the hair dye which is thought to have caused her reaction - and that the tattoos increased susceptibility.
Returning an accidental death verdict, Mr Fell said he would be writing to the Department of Business Innovation and Skills to ask it to look into increasing public awareness of this danger.
He said: "People think it's a good idea to let their children have a black henna tattoo. That child could go through life 10, 15, 30 years and the first time that child dyes its hair there could be an anaphylactic reaction."
PPDs are known to cause allergic reactions in a small number of cases but the industry had not found a replacement, the inquest in Skipton, North Yorkshire, heard.
Concluding the inquest into Mrs McCabe's death, North Yorkshire Coroner Geoff Fell urged L'Oreal and the cosmetics industry to do more to encourage customers to report adverse reactions and to research the problem.
Mr Fell said the industry was aware of the allergy issue but there was a "massive disconnect" between the figures quoted by cosmetics firms and those found in academic research.
He concluded the number of people allergic to hair colourant was "grossly underestimated". The coroner said: "Nobody has any idea how many customers are adversely affected by hair dye."
And he added: "The industry is aware of the risk of anaphylaxis but the industry, it seems to me, has no idea of the incidents of non-fatal anaphylaxis due to hair dye."
Mr Fell said this lack of knowledge was because cosmetics firms relied on customers reporting problems which they often failed to do, partly because - like Mrs McCabe - they wanted to continue using the product.
The inquest heard that as many as 50% of people who reported problems kept using the dye.
Mr Fell said one academic study revealed an incidence of adverse reaction to hair dye at a rate of 140,000 per one million users. He said the industry figure was four in a million.
He said: "L'Oreal do not actively seek feedback. I think L'Oreal need to revisit that approach."
But the coroner said he was aware of only one other death in the UK due to an anaphylactic reaction to hair dye.
Mr Fell decided that Mrs McCabe, of Cowling, near Keighley, was aware of her allergy to the hair dye.
The three-day inquest heard that she was a regular user of the L'Oreal Recital Preference product and between 2005 and 2011 she visited the doctors up to 20 times to report rashes, itches and other problems.
One of her GPs told the hearing there was no record she had been told to stop using the product but it was "inconceivable" this advice would not have been given.
Her husband Russell said in a statement to the inquest that he heard his wife scream and then say to him, "I'm struggling to breathe, I think I'm going to die", before lapsing into a coma in October 2011.
After the inquest, Mr McCabe said: "Julie was a wonderful wife and fantastic mother to our two children. We miss her every single day and her loss has torn our family apart.
"To lose any loved one is devastating enough but to lose someone in these circumstances at such a young age has been too much to bear. We will never recover from this loss.
"But we hope that some good can come of this tragedy and that people are now more aware of the potential dangers of these sorts of products. Had there been clearer warnings about the severe reactions on the labels it may have prevented this from ever happening."
Carol Hopwood, of the law firm Slater and Gordon, representing the family, said: "Mrs McCabe could never have expected that a routine part of her beauty regime would have such devastating consequences.
"This tragedy highlights how common products contain potentially lethal chemicals and illustrates how important it is that clear warnings are placed on packaging to alert customers of the risk of serious injury or even death from the use of these products.
"It is also vital that doctors are fully aware of the warning signs, what advice they should give patients and when patients should be referred to hospital.
"I would urge anyone who is using products like this and have had any adverse reactions to stop using them immediately and to speak to their doctor."
A L'Oreal spokeswoman said: "Our thoughts are with Julie McCabe's family. We welcome the coroner's recommendations and will work with the CTPA (Cosmetic, Toiletry & Perfumery Association) and rest of industry to look at ways to improve gathering of information.
"We fully support his decision to send a report to BIS (Department of Business, Innovation and Skills) highlighting his, and the industry's, concerns about black henna tattoos.
"We will support increased industry efforts to build awareness of the allergy risk black henna tattoos can cause. Sadly, this tragic accident highlights how important it is to follow safety instructions.
"We strongly recommend consumers read and follow safety and usage instructions clearly printed on our packs and notices.
"As stated on our pack, it is extremely important to do an allergy alert test at least 48 hours before use, each time the hair is coloured.
"If you have ever experienced any reaction after colouring your hair or any reaction after temporary tattooing with black henna, you should not proceed."
Camilla Duchess of Cornwall gets a henna tattoo on trip to Morocco
British holidaymaker fell to death in drain at Portugal beauty spot
British tourist died on Bulgaria skiing trip after taking 'strong cocaine'